I want to cite a MathSciNet review. Is there a standard format for that? (I couldn't find anything)

  • $\begingroup$ It's a journal like any other, I would cite it as: A. Uthor (of the review). "Title of the article." Mathematical Reviews (20XX). link-to-the-review. I don't think they publish volumes or that reviews have page numbers anymore so it's a bit bare bones, of course. $\endgroup$ – Najib Idrissi May 9 at 16:31
  • 2
    $\begingroup$ At this point, I believe that every entry in MathSciNet has a unique MR identifier for the form MR#######, so that should certainly be included. But it's not clear if the reference should be sorted by the auhor of the article or the author of the review. I would tend to say the latter, since that's who wrote the material, but I'm sure others would disagree. In any case, both names should be listed, making it clear who wrote what. $\endgroup$ – Joe Silverman May 9 at 16:59
  • $\begingroup$ @Joe Silverman Sure - of course I want to include the MR identifier, the names, etc. My question is rather about a template for the whole reference. $\endgroup$ – R W May 9 at 17:11
  • 1
    $\begingroup$ You can actually search Mathematical Reviews for itself (the phrase) in References and find hundreds of hits — e.g. one of the earliest being ref.3 of this paper. $\endgroup$ – Francois Ziegler May 9 at 19:43
  • $\begingroup$ Wait, if Math Reviews is a journal like any other, why aren't Math Reviews reviewed by Math Reviews? 😂 $\endgroup$ – Gro-Tsen May 10 at 14:45

Mathematical Reviews can be cited like any other journal, with a review number instead of volume and page numbers:

J. Smith. Review of the article “Regular doodads are widgits” by J. Doe. Mathematical Reviews 123456 (2009).

@article {review,
    AUTHOR = {Smith, J.},
    TITLE = {Review of the article ``{R}egular doodads are widgits'' by {J}. {D}oe},
    JOURNAL = {Mathematical Reviews},
    VOLUME = {123456},
    YEAR = {2009},
    ISSN = {0025-5629},
    URL = {https://mathscinet.ams.org/mathscinet-getitem?mr=123456},
  • $\begingroup$ Yes - of course I understand that. I should have been more precise in my question - I am looking for a BibTeX template to do that. $\endgroup$ – R W May 9 at 19:44
  • $\begingroup$ @RW: I added some BibTeX code, but it is quite standard. $\endgroup$ – Dmitri Pavlov May 9 at 20:01
  • $\begingroup$ Thank you - this is probably the closest. $\endgroup$ – R W May 9 at 20:13

I checked with the head of copy-editing at Mathematical Reviews and the Mathematical Reviews librarian. Their joint answer is (using the paper mentioned by Carlo Beenakker):

If you want to add something to a reference list, the form would be:

Udrişte, Constantin, review of ``Optimal approximations by piecewise smooth functions and associated variational problems,'' (in Comm. Pure Appl. Math. 42 (1989), no. 5, 577–685, by David Mumford and Jayant Shah), Mathematical Reviews/MathSciNet MR0997568 https://mathscinet.ams.org/mathscinet-getitem?mr=997568.

If you want to mention something in text,

Constantin Udrişte (see his review published in Mathematical Reviews/MathSciNet [MR0997568]) related the Mumford-Shah results to Griffiths' law of cracks in solid mechanics.

I hope this helps.

| cite | improve this answer | |
  • 1
    $\begingroup$ I once emailed Andres Caicedo (Associate Editor at Math Reviews) about this, and his response was essentially identical to this answer. $\endgroup$ – Gabe Conant May 9 at 20:21
  • $\begingroup$ @Gabe Conant Good to know - thank you! $\endgroup$ – R W May 9 at 20:35

too long for a comment; here is a BibTeX template:

@article {MR997568,
    AUTHOR = {Mumford, David and Shah, Jayant},
    TITLE = {Optimal approximations by piecewise smooth functions and
              associated variational problems},
    JOURNAL = {Comm. Pure Appl. Math.},
    FJOURNAL = {Communications on Pure and Applied Mathematics},
    VOLUME = {42},
    YEAR = {1989},
    NUMBER = {5},
    PAGES = {577--685},
    ISSN = {0010-3640},
    CODEN = {CPAMA},
    MRCLASS = {49F20 (41A30 92A27)},
    MRNUMBER = {997568 (90g:49033)}, 
    MRREVIEWER = {Constantin Udri{\c{s}}te},
    DOI = {10.1002/cpa.3160420503},
    URL = {http://dx.doi.org/10.1002/cpa.3160420503},
| cite | improve this answer | |
  • 4
    $\begingroup$ This looks like a citation to an article, not a review. $\endgroup$ – Sam Hopkins May 9 at 19:28
  • 5
    $\begingroup$ That's fine for citing an article and giving a pointer to the Math Review, but I think that the OP actually wants to cite material that appears in the review, not the article, and thus giving appropriate credit to the person who wrote the review. $\endgroup$ – Joe Silverman May 9 at 19:28
  • $\begingroup$ @Joe Silverman - yes, precisely. $\endgroup$ – R W May 9 at 19:42
  • $\begingroup$ OK, but if the OP asks for a BiBTeX template, this is it: a BiBTeX template should contain the full bibliographic information, what is actually displayed in the publication is then selected by a style file, not by removing material from the BiBTeX template. $\endgroup$ – Carlo Beenakker May 9 at 19:50

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.